Search This Blog

Saturday, 8 June 2013

Chemo Side Effects

Or "other stuff they don't explain very well".

OK, so I am going to start with hair.  Anyone who doesn't know me will think I am obsessed and excessively vain about my hair but put aside your prejudices for a moment.

BC, I had good thick hair.  Insulating hair.  Lots of hair.  I have done this chemo lark before and knew that my hair was going to fall out again and had sort of prepared myself for it.  However, like childbirth, there are bits that you forget.

You sweat a lot through your head.  We have all seen balding men with glistening pates on a hot summer's day, ineffectually mopping with a handkerchief.  What you probably don't realise is that, underneath your crowning glory you, too, are sweating away.  Heat regulation and all that.

One of the side effects of losing your head suddenly is that no one remembers to tell the internal heat regulatory thermometer thingy that your hair is gone.  So, when you get hot, it is still set to pre-hair loss Defcon 4.  The result is that you lose too much heat through your balding, sweaty pate and, even though it is high summer outside (and remember, you can't go and sit in the sun without wearing Factor 50 and a sun suit and even then, only for 5 minutes), you can find yourself literally shivering with cold in a very few minutes.

Discombobulating.

Flaky hands and feet and thinner skin.  Feels weird.  Requires vast amounts of moisturising.  Makes opening doors and holding tea mugs difficult.  A niggling annoyance that just doesn't stop.

Chemotherapy gives you diarrhoea.  Ergo, they give you drugs to counteract this which give you constipation.  To be frank (and this is a one time only, people), my bowel and colon are mightily confused at having both at once.  It is not comfortable.

Steroids highs and lows.  If you have been on/are on steroids, you will know there are emotional highs and lows.  Wednesday nights are a write-off as I am on hyperdrive.  Thursdays are manic.  Fridays are sad.  Every single week.  Nothing I can do about it.  It is difficult for the family, especially on Fridays, as I am prone to cry about the smallest thing.  I know that I am over-emotional on Fridays and try to avoid emotional situations.  However, the smallest thing can set me off.  I apologise unreservedly to HWISO and the girls for Fridays.

Nosebleeds are unattractive.  I have about 5 a day.  Having hay fever is bad enough.  If I get a cold, I shall just lock myself away.

Eating: as a parent advocate for parents of children with eating disorders I am all too aware of the importance of normalised regular nutrition.  However, the steroids make me "rip the head off the nearest child and don't worry about the bones" vampire hungry.  Who needs to heat things up?  Who needs to take the packaging off a packet of biscuits?   I need food and I need it NOW.

Which would be fine, if everything didn't taste of salt.  Literally.  For two days, everything I eat tastes as if it is coated in salt.  Not the odd pass-by with the salt spoon but a two inch crust of the stuff.  You try being ravenously hungry but all the food is covered in salt.

Practising what I preach with regard to normal, regular nutrition is hard. 

Hey Ho, at least I still have my nails and a few shreds of my sanity.....

No comments:

Post a Comment